Share this article

print logo

Depression, meds can trigger cravings

Q. I’m a 50-year-old female with a long history of depression. I recently developed an uncontrollable craving for sweets. This has increased my weight. Is it my depression or my medicine?

A. You’re right to wonder about the cause of your craving. Depression or medicine to treat it could be triggering it.

Changes in appetite and weight are common symptoms of depression. Weight can go up or down. Some people lose their appetite completely. They can lose interest in food.

For others with depression, the opposite problem happens. They can’t stop eating. The pleasure is limited. Eating may be compulsive and followed by remorse. Increased appetite and weight gain are probably more common in some types of depression. Seasonal (usually winter) depression is one example. But there are no rules. Any type of depression can be accompanied by weight gain or loss.

Some medicine can also induce cravings and weight gain. Any of the antidepressants can lead to a change in appetite and behavior.

You mentioned that your craving for sweets intensified recently. You may have started a new medicine at that time. Or you may have increased or lowered a dose. An increase could boost the side effect of craving, while a decrease in dose might lead to the return of depression symptoms.

Something may have been going on in your life that could cause your depression to get worse. Maybe your activity level changed.

Changes in appetite could be related to perimenopause or menopause. Some women experience an increase in cravings and appetite during that time. Or there may be a medical problem causing you to experience a shift in your eating pattern.

If you never had cravings or weight gain when you were depressed before, it’s not very likely that depression is causing it now.

Discuss any changes to your medicine with the doctor who is prescribing it. If adjusting your medicine doesn’t seem to explain the change, talk to your primary care doctor. A general health review may provide more clues about the change in your eating. And it may help you get the problem back under control.

Dr. Michael Craig Miller is an assistant professor of psychiatry at Harvard Medical School.